Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 178, NWS Topeka, KS

October 9, 2017Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 9, 2017, 4:08 PM CDT for Lyon County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 4:08 PM CDT (21:08 UTC)
Expired
Oct 9, 2017, 4:41 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS53 KTOP 092108
SVRTOP
KSC111-092200-
/O.NEW.KTOP.SV.W.0178.171009T2108Z-171009T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
408 PM CDT MON OCT 9 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lyon County in east central Kansas...

* Until 500 PM CDT

* At 407 PM CDT, a severe thunderstorm was located 9 miles west of
  Olpe, moving north at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Emporia, Americus and Olpe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9635 3859 9633 3854 9605 3817 9618
      3817 9636
TIME...MOT...LOC 2107Z 199DEG 31KT 3824 9633 

HAIL...1.00IN
WIND...70MPH
 
$$
3 follow-up statements
014 
WWUS53 KTOP 092121
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
421 PM CDT MON OCT 9 2017

KSC111-092200-
/O.CON.KTOP.SV.W.0178.000000T0000Z-171009T2200Z/
Lyon-
421 PM CDT MON OCT 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN LYON COUNTY...

At 420 PM CDT, a severe thunderstorm was located 6 miles west of
Olpe, moving northeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Emporia, Americus and Olpe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9635 3859 9633 3854 9605 3817 9618
      3817 9636
TIME...MOT...LOC 2120Z 206DEG 18KT 3828 9629 

HAIL...1.00IN
WIND...70MPH
 
$$
730 
WWUS53 KTOP 092134
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
434 PM CDT MON OCT 9 2017

KSC111-092200-
/O.CON.KTOP.SV.W.0178.000000T0000Z-171009T2200Z/
Lyon-
434 PM CDT MON OCT 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN LYON COUNTY...

At 434 PM CDT, a severe thunderstorm was located 5 miles southwest of
Emporia, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Emporia, Americus and Olpe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9635 3850 9607 3817 9618 3817 9636
TIME...MOT...LOC 2134Z 206DEG 18KT 3834 9625 

HAIL...1.00IN
WIND...60MPH
 
$$
524 
WWUS53 KTOP 092141
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
441 PM CDT MON OCT 9 2017

KSC111-092151-
/O.CAN.KTOP.SV.W.0178.000000T0000Z-171009T2200Z/
Lyon-
441 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

Additional strong storms are possible over the next hour or so.  

LAT...LON 3850 9635 3850 9607 3817 9618 3817 9636
TIME...MOT...LOC 2139Z 199DEG 31KT 3840 9622 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:24 PM CDT, 44 minutes earlier.

Area forecast discussion, Oct 9, 3:24 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
324 PM CDT Mon Oct 9 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 323 PM CDT Mon Oct 9 2017

Cooler air has pushed quickly across the forecast area today, with
breezy north winds keeping highs in the 50s out west. Southeastern
counties still holding in the upper 70s as colder air has yet to
make it that far south.  Storms developing just to the south of the
area in Chase county are moving quickly northward, and fall apart
quite rapidly as they cross into the colder air north of boundary.
Think the area to watch will be those along and south of I35, where
there may be enough elevated instability left in the column to keep
a few storms going which develop in the richer air just to our
south. Window for stronger storms is generally over the next few
hours as the surface cold air continues to push southward and
deepen.

Meanwhile as the upper trof advances eastward, precipitation
chances continue under areas of deformation and broader synoptic
lift as the low swings from the Rockies over eastern Kansas through
mid day Tuesday. Rain chances clear from southwest through northeast
by Tuesday late afternoon. Don't anticipate much change in
temperatures from tonight into tomorrow, as once the clouds and rain
chances clear out, the cold advection remains in its place.  Lows
tonight from the low to middle 40s only rise toward 50 on Tuesday
afternoon. Brisk northwest winds will continue through tomorrow.

.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM CDT Mon Oct 9 2017

TRANSITIONING INTO TUESDAY NIGHT AND WEDNESDAY MORNING, THE STORY
WILL BE COLD TEMPERATURES. THE COMPACT UPPER LOW WILL CONTINUE ITS
PUSH EASTWARD INTO THE UPPER MIDWEST. UPPER LEVEL RIDGING AND
SUBSIDENCE WILL OVERSPREAD THE AREA TUESDAY NIGHT.  AT THE SURFACE,
LOW PRESSURE WILL PUSH INTO THE MID-MISSISSIPPI RIVER VALLEY,
ALLOWING NORTHERLY WINDS TO CONTINUE USHERING COLDER, DRIER AIR.
CLEAR SKIES, LIGHT WINDS, TEMPERATURES IN THE LOW TO MIDDLE 30S AND
MINIMAL TD DEPRESSIONS SHOULD YIELD PATCHY, IF NOT AREAS OF FROST
ACROSS PORTIONS OF THE AREA. AREAS WEST OF A SENECA TO COUNCIL GROVE
LINE HAVE THE HIGHEST POTENTIAL FOR FROST, AS CLOUD COVER WILL EXIT
THE AREA FROM WEST TO EAST. SURFACE HIGH PRESSURE WILL BUILD INTO
THE FORECAST AREA DURING THE DAY ON WEDNESDAY, YIELDING LIGHT WINDS
AND COMFORTABLE TEMPERATURES IN THE MID 60S. WARMING TREND BEGINS
THURSDAY AS THE SFC HIGH PRESSES EASTWARD, ALLOWING RETURN FLOW TO
OVERSPREAD THE AREA. HIGH TEMPERATURES THURSDAY AFTERNOON WILL REACH
THE MIDDLE 70S. WE THEN TURN OUR ATTENTION TO THE WEEKEND AS ANOTHER
UPPER LEVEL TROUGH PUSHES A SURFACE FRONT INTO THE CWA FRIDAY INTO
SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
NORTH OF THE FRONT FRIDAY NIGHT THROUGH THE DAY ON SATURDAY AND INTO
SUNDAY. WITH THE MOISTURE RETURN ANTICIPATED AHEAD OF THE FRONT AND
STEEPENING MID LEVEL LAPSE RATES ASSOCIATED WITH THE TROUGH, A
STRONG STORM CANNOT BE RULED OUT, ESPECIALLY SATURDAY AFTERNOON.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1204 PM CDT Mon Oct 9 2017

Concerns this TAF cycle are increasing winds and chances for rain,
along with lower CIGS as you go later in the period. Breezy from
the northeast initially, speeds and gusts increase this evening
and continue overnight, before prevailing lower CIGS and rain move
into the terminals for the remainder of the morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Baerg
AVIATION...67
Hazardous weather outlook, Oct 9, 3:23 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 PM CDT Mon Oct 9 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 PM CDT Mon Oct 9 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible through the afternoon and early
evening hours, mainly south of Interstate 35. Primary hazards
include large hail and damaging winds. Non-severe thunderstorms
are expected overnight across much of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost may develop in low-lying areas late Tuesday night and early
Wednesday morning northwest of a line from Council Grove to
Seneca.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 9, 1:57 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
157 PM CDT MON OCT 9 2017

KSZ008-009-091930-
Republic-Washington-
157 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES UNTIL 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Agenda, moving north at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cuba, Haddam, Mahaska and Agenda.

LAT...LON 4000 9709 3966 9731 3970 9749 4000 9741
TIME...MOT...LOC 1857Z 200DEG 36KT 3973 9740
Special weather statement, Oct 9, 4:03 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
403 PM CDT MON OCT 9 2017

KSZ058-092145-
Coffey-
403 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEY COUNTY UNTIL 445
PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gridley, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington, New Strawn, Gridley and John Redmond Reservoir.

LAT...LON 3822 9596 3832 9591 3819 9558 3804 9572
      3804 9596
TIME...MOT...LOC 2103Z 215DEG 19KT 3800 9593

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:57 PM CDTSpecial Weather StatementTOPWashington33 min
Oct 9, 4:03 PM CDTSpecial Weather StatementTOPCoffey42 min
Oct 9, 4:54 PM CDTSpecial Weather StatementTOPCoffey51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.